We have all heard the saying “don’t drink the water in Mexico” but more and more frequently stories of people traveling to Mexico, are unknowingly ingesting bootlegged alcohol containing toxic alcohols instead. The Milwaukee Journal Sentinel, wrote about tourists who had traveled to Cancun, Playa del Carmen, Puerta Vallarta and Los Cabos -consumed small amounts of alcohol at resorts, and became blackout drunk or seriously ill. Some further reporting robberies, assaults, and one report of a girl who had died after being found unconscious in a pool at her resort shortly after arriving.
In a later article that they had published, states that Mexican Police had shut down another black market tequila operation. The tequila and other drinking alcohols confiscated contained significant levels of methanol and/or cane alcohol that could likely be related to the reports of people falling seriously ill.
What are toxic alcohols and where to find them?
Methanol is commonly found in windshield washer fluid, paint remover, Windex, embalming fluid, shoe dye, and de-icers... and apparently tequila in some area :/
Ethylene glycol is found in antifreeze, degreasing agents, foam stabilizers, and metal cleaners. Isopropanol is found with isopropyl alcohol/rubbing alcohol, and hand sanitizer gels.
Propylene glycol is commonly found in IV medications such as Valium, Ativan, phenobarbital, nitroglycerin, and Dilantin.
Fireball is commonly found amongst guys named "Chad" and can lead to elevated levels of "hey.. you up" at 3am.
There are very few reasons as to why someone has ingested one or more of the above things, most common are for suicide/homicide, cheap readily-available inebriation, or accidental ingestion. Regardless of the reason, you should be contacting Poison Control once you’ve determined or have a high index of suspicion that this is the case.
Poison Control - 1-800-222-1222
Propylene glycol poisoning related to Ativan and Valium administration
While Propylene glycol poisoning is a rare occurrence, it is still possible that patients receiving either of these IV medications in large doses or for a prolonged time could start to show signs of toxicity. More specifically, in the ICU setting with patients who require constant sedation or those going through ethanol withdrawal and delirium tremens. In patients who start to present with lactic acidosis, hyperosmolality, and hypotension with prolonged or large doses, it might be beneficial to determine their serum propylene glycol concentration as a possible cause to the patients change in condition.
This toxicity is likely to occur in patients with an excess of 100mg/dL, however, can be seen in ranges from 12 to 520mg/dL. Unlike the other toxic alcohols, the mortality rate for propylene glycol is low, even when administered to patients with multiple organ dysfunction.
Signs and symptoms of Toxic Alcohol Poisoning
The presentation of full signs and symptoms in someone who has ingested toxic alcohol can vary from little to no time, 6 hours to 4 days. A patient's presentation is dependent on how fast their body is metabolizing the substance, and if it was co-ingested with ethanol.
Most common signs and symptoms are GI upset/pain, nausea, vomiting, flank pain, inebriation, slurred speech, nystagmus, hypotension, visual changes or disturbances (*seeing through snow*), tachycardia, tachypnea, decreased level of awareness or consciousness, and fixed dilated pupils (specific to methanol).
Remarkably similar to signs and symptoms of your routine drunk patient, except this patient is now starting to look more and more like a zebra than a horse because they seem to be getting worse, not better with the more time that passes...
Check out this awesome article by Dr. Howard Greller on ethanol in the ER.
Helpful lab values to assist you in deciding if this is a no longer just an ‘ETOH’ - would be to obtain a VBG, calculated Anion Gap, Osmolality, BUN, electrolytes, Ethanol for osmolar gap calculation, lactate, D-lactate, Ketones and ASA level for anion gap metabolic acidosis and serum calcium. Maybe at this point, the mnemonic GOLDMARK has come to mind for Anion Gap Metabolic Acidosis, (Glycols, Oxoproline, Lactate, D-lactate, Methanol, ASA, Renal Failure, and Ketoacidosis).
Patients who have ingested alcoholic beverages will sober up over a given time, at which point they are assessed, and when deemed sober, they are discharged from the ED. However, a patient who isn't progressing as considered appropriate or has a decreasing level of awareness or consciousness with a low-negligible serum ethanol concentration should be a red flag for toxic alcohol ingestion.
Metabolic acidosis and low sodium bicarb (of 1 or 2) as lab values together will have very few differential diagnoses, very severe sepsis, metformin-induced metabolic acidosis, and toxic alcohol poisoning. Methanol (Formic acid) and Ethylene glycol (false elevation) poisoning will cause an increase in lactate.
The patient's osmolar gap is another helpful lab result to use in determining if toxic alcohol is present in the body; however, can be confusing and is not a complete rule out. Every patient is going to have a different baseline osmolality, some will be in the negatives, some will be in the positives and you will likely not know their baseline during this presentation. So a patient who is found to have a lower osmolar gap is not a complete rule out with the clinical presentation of a TA poisoning due to a negative baseline value or depending on how long ago the patient ingested the TA. However, a high osmolar gap (10+) is highly likely that there is a TA present in the body as ethanol will already be accounted for. This is best calculated utilizing an app on your smart phone...
Signs seen specifically with Ethylene glycol toxicity is hypocalcemia and a prolonged QTc. While the body metabolizes Ethylene glycol, Calcium will oxalate in the body leading to deposits in the kidneys and renal tubes causing renal damage and failure. Ethylene glycol is also known to cause increased creatinine with renal failure. Later signs with Calcium in the brain leading to Parkinsonism symptoms and basal ganglia hemorrhage found on CT scans.
A triad of low/no ethanol level, metabolic acidosis, and a high osmolar gap is very likely of a toxic alcohol poisoning.
Treatment and management
First and foremost, airway protection and management should be taken as appropriate for the patient. If the patent shows an aspiration risk and requires intubation, be sure the patient's respiratory rate prior to and following intubation is the same, as the body has already started to compensate for the acidosis with tachypnea, adjusting later as needed. The next steps in management would be to block the toxic metabolites, correct the patient's pH and elimination of the toxic metabolites.
Common medications used to combat TA poisonings are Fomepizole and Ethanol, as well as Folic Acid, Folinic Acid, Thiamine, and Pyridoxine to help replenish the bodies cofactors.
When administering Fomepizole, the common dosages would be a loading dose of 15mg/kg, followed by 10mg/kg every 12 hours for the first 24 hours, further followed by 15mg/kg for the next 24+ hours. Ethanol may be used in conjunction with Fomepizole for a targeted ethanol level of 22-23mmol/L; however, if the patient co ingested ethanol with toxic alcohol, further ethanol might not be required.
When replenishing a patient’s cofactors common doses of Folic Acid are 50mg IV every 4-6 hours, Folinic Acid 1-2mg/kg IV every 4-6 hours for methanol ingestion. Thiamine- 100mg IV every 6 hours, and Pyridoxine 100mg IV every 6 hours for Ethylene glycol ingestion.
In some Methanol poisonings, dialysis may be required and it is suggested to consult a nephrologist to determine if the patient requires hemodialysis. This is because it is found that delays in dialysis for methanol poisonings often leads to a worse outcome for the patient.
**follow your current protocols**
-Courtney Graham (@Courtella15) A.A.S, NRP, FP-C
1)Kraut, J. A., & Kurtz, I. (2008, January 01). Toxic Alcohol Ingestions: Clinical Features, Diagnosis, and Management. Retrieved January 9, 2019, from https://cjasn.asnjournals.org/content/3/1/208#ref-list-1
2)Toxic Alcohol Ingestions: What's in the Gap? (n.d.). Retrieved January 9, 2019, from https://sinaiem.org/toxic-alcohol-ingestions-whats-in-the-gap/
3)Environmental Health and Medicine Education. (n.d.). Retrieved January 9, 2019, from https://www.atsdr.cdc.gov/csem/csem.asp?csem=12&po=14
4)Mégarbane B. (2010). Treatment of patients with ethylene glycol or methanol poisoning: focus on fomepizole. Open access emergency medicine : OAEM, 2, 67-75. doi:10.2147/OAEM.S5346
5)ATIVAN (lorazepam) Injection[FDA]. (n.d.). IL, Deerfield.
Baxter Healthcare Corporation. Retrieved January 9, 2019.
6)Toxic Alcohols - Minding the Gaps. (2018, January 30). Retrieved January 9, 2019, from https://emergencymedicinecases.com/toxic-alcohols/
(7)Medications Containing Propylene Glycol and Risk of Anion Gap Metabolic Acidosis. (n.d.). Retrieved January 9, 2019, from https://www.ebmconsult.com/articles/medications-containing-propylene-glycol-risk-anion-gap-metabolic-acidosis
(8)Rutledge, R. (2018, February 23). Mexico police shut down second black market tequila operation, investigate if tainted alcohol headed to resorts. Retrieved January 27, 2019, from https://www.jsonline.com/story/news/mexico-blackouts/2018/02/23/police-mexico-shut-down-second-black-market-tequila-operation-investing-tainted-supplies-reaching-re/365307002/
(9)Rutledge, R. (2017, December 29). A Mexican vacation, a mysterious death, and now endless questions for Wisconsin family. Retrieved January 27, 2019, from https://www.jsonline.com/story/news/2017/07/12/wisconsin-family-questions-daughters-mysterious-drowning-mexico/469647001/